[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.92.62. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 11, 1954

STUDY OF PARA-AMINOSALICYLIC ACID INTOLERANCE IN TUBERCULOSIS OF LUNG

Author Affiliations

Trudeau, N. Y.

JAMA. 1954;156(2):124-125. doi:10.1001/jama.1954.02950020030009b

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

Para-aminosalicylic acid is coming to be recognized as a key drug in combined drug treatment (with streptomycin or isoniazid) of tuberculosis of the lung. Intolerance to p-aminosalicylic acid is widely recognized as a common practical problem in its administration. Intolerance is characteristically noted as gastrointestinal upset coming on about one week or more after the beginning of the drug therapy. The symptoms are anorexia, diarrhea, nausea, and vomiting, in that order of frequency. Some patients are continuously affected, some affected from time to time, and some never affected. The older and sicker the patient, the more likely he is to suffer. This phenomenon is not to be confused with the hypersensitivity reaction characterized by fever, prostration, skin eruptions, nausea, vomiting, and leukopenia.

The cause of the upset has been variously attributed to (1) the drug itself, (2) an impurity contained in the commercial preparation, or (3) a substance that forms

First Page Preview View Large
First page PDF preview
First page PDF preview
×